Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/304

Title: A plethora of three-dimensional periodic travelling gravity-capillary water waves with multipulse transverse profiles
Authors: Groves, Mark D.
Sandstede, B.
Issue Date: 2003
Abstract: This article presents a rigorous existence theory for three-dimensional gravity-capillary water waves which are uniformly translating and periodic in one spatial direction x and have the profile of a uni- or multipulse solitary wave in the other z. The waves are detected using a combination of Hamiltonian spatial dynamics and homoclinic Lyapunov-Schmidt theory. The hydrodynamic problem is formulated as an infinite-dimensional Hamiltonian system in which z is the time-like variable, and a family of points Pk,k+1, k = 1, 2, . . . in its two-dimensional parameter space is identified at which a Hamiltonian 0202 resonance takes place (the zero eigenspace and generalised eigenspace are respectively two and four dimensional). The point Pk,k+1 is precisely that at which a pair of two-dimensional periodic linear travelling waves with frequency ratio k : k+1 simultaneously exist (‘Wilton ripples’). A reduction principle is applied to demonstrate that the problem is locally equivalent to a four-dimensional Hamiltonian system near Pk,k+1. It is shown that a Hamiltonian real semisimple 1 : 1 resonance, where two geometrically double real eigenvalues exist, arises along a critical curve Rk,k+1 emanating from Pk,k+1. Unipulse transverse homoclinic solutions to the reduced Hamiltonian system at points of Rk,k+1 near Pk,k+1 are found by a scaling and perturbation argument, and the homoclinic Lyapunov-Schmidt method is applied to construct an infinite family of multipulse homoclinic solutions which resemble multiple copies of the unipulse solutions.
Description: This pre-print has been submitted, and accepted, to the journal, Journal of Nonlinear Science [© Springer]. The definitive version: GROVES, M.D. and SANDSTEDE, B., 2004. A plethora of three-dimensional periodic travelling gravity-capillary water waves with multipulse transverse profiles. Journal of Nonlinear Science, 14(3), pp. 297-340 is available at: http://www.springerlink.com/openurl.asp?genre=journal&eissn=1432-1467.
URI: https://dspace.lboro.ac.uk/2134/304
Appears in Collections:Pre-prints (Maths)

Files associated with this item:

File Description SizeFormat
groves_plethora.pdf657.82 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.